Why Antidepressants Cause Female Sexual Dysfunction?

 

According to the latest report, 1 in 6 American adults reported taking a psychiatric drug, usually antidepressant. Women are twice as likely as men to report taking antidepressants. These medications are created to help people feel better and improve their mental health. However, just like other drugs, they have some side effects as well. One of the most common side effects of antidepressants is sexual dysfunction. Since women are more likely than men to use these medications, one has to wonder how an antidepressant leads to impaired sexual function. You’re about to find out.

Antidepressants and Sexual Dysfunction

As mentioned above, one of the most common adverse effects of antidepressants is sexual dysfunction. A new paper published in the Mayo Clinic Proceedings shows promise for targeting and treating antidepressant-induced female sexual dysfunction. The article is collaboration between Tierney Lorenz at the University of North Carolina at Charlotte and the Women’s Health Clinic and Department of Psychiatry and Psychology at Mayo Clinic.

The paper states that depression is a huge risk factor for sexual dysfunction and vice versa. For example, women who experience problems with sexual health can also develop mood problems like depression. Scientists mention one meta-analysis including more than 14,000 patients which found that those with depression diagnosis had increased risk by 50%-70% to develop sexual dysfunction. Compared to men, women have higher odds of developing anxiety and depression, and also sexual health issues.

Sexual Dysfunction Info

It is not uncommon for patients to experience problems with sexual functionality while taking antidepressants. The question is: why do antidepressants cause this frustrating side effect? According to this paper the change in neurotransmitters, especially serotonin, introduced by antidepressants could be the main reason behind female sexual dysfunction. That said, symptoms of sexual dysfunction before taking antidepressants could point out to another culprit.

Most Common Adverse Sexual Effects of Antidepressants

The paper explains that the most commonly reported adverse sexual effects of these medications among women are:

Moreover, while some women experience a lack of vaginal lubrication due to antidepressants and, thereby, pain during the intercourse, other women don’t have this problem.

Even though men usually report higher rates of antidepressant-induced side effects in orgasm and sexual desire, women are more likely to report sexual arousal dysfunction, particularly when taking selective serotonin reuptake inhibitors. Why? It is because the activity of sympathetic nervous system facilitates vaginal arousal. That is why these antidepressants interfere with the balance which is necessary to support arousal in women.

It is, also, important to add that 15% of women stop taking antidepressants as soon as they experience sex-related side effects.

Pain During The Intercourse

How to Avoid Antidepressant-Induced Sexual Dysfunction?

The biggest problem here is that a vast majority of women admit they have never discussed their sexual concerns with a healthcare provider. This also means that doctors and other healthcare professionals who prescribe antidepressants don’t encourage their female patients to talk about their sexual health concerns and they rarely inform them about the potential adverse effects.

It is of huge importance to assess sexual functioning before and after taking antidepressants. A patient should be encouraged to talk about sexual health concerns or think carefully and report some sexual dysfunction she already has. Moreover, the doctor should also ask the patient if she noticed some changes in sexual functions during subsequent visits.

Why is this assessment important? It benefits both a patient and the doctor. Sexual dysfunction can occur due to a variety of reasons. The treatment depends on the underlying reason, which is why the doctor has to confirm whether sexual dysfunction was induced by antidepressants or not.

Ideally, it can be practical for both doctors and patients to start the treatment with antidepressants with a lower risk of inducing sexual dysfunction. Generally, medications with the highest serotonin effect have the biggest sexual dysfunction rates.

Treating antidepressant-induced sexual dysfunction has several options such as:

  • Exercise
  • Discontinuation of the drug
  • Dose reduction
  • Switching to medications with fewer side effects
  • Scheduling sexual activity
  • Psychotherapy
  • Vibratory stimulation

If you’re taking antidepressants and noticed some changes in sexual functionality, don’t try to reduce the dose or discontinue the medication on your own. Instead, you should feel free to discuss this topic with your doctor.

Since regular sexual intercourse is an important part of every relationship, don’t leave your significant other in the dark. Talk to your boyfriend, husband, even your girlfriend and let them know your antidepressants contributed to the lack of sexual desire or some other form of sexual dysfunction.

Conclusion

Depression and sexual dysfunction often go hand in hand and one usually contributes to another. It is not uncommon for women to experience sex-related problems due to antidepressants, which is why it is of huge important to discuss this topic with the doctor before taking these medications. Also, doctors should assess their patients; encourage them to talk about sexual functionality to avoid this side effect.

Reference:

  • http://www.mayoclinicproceedings.org/article/S0025-6196(16)30302-0/fulltext

Take Action: Support Consumer Health Digest by linking to this article from your website

Permalink to this article:

Embed article link: (Click to copy HTML code below):

Reprinting this article:
Non-commercial use OK, cite ConsumerHealthDigest.com with clickable link.

 
 
Author

Expert Author : Dr. Ahmed Zayed (Consumer Health Digest)

Dr. Ahmed Zayed Helmy holds a baccalaureate of Medicine and Surgery. He has completed his degree in 2011 at the University of Alexandria, Egypt. Dr. Ahmed believes in providing knowledgeable information to readers. Other than his passion for writing, currently he is working as a Plastic surgeon and is doing his masters at Ain shams University.